Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 15, 2021Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 15, 2021, 6:08 PM CDT for Sedgwick County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 6:08 PM CDT (23:08 UTC)
Expired
Jul 15, 2021, 7:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KICT 152308
SPSICT

Special Weather Statement
National Weather Service Wichita KS
608 PM CDT Thu Jul 15 2021
 
KSZ067-082-083-160000-
Reno KS-Sedgwick KS-Kingman KS-
608 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  West central Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 700 PM CDT.

* At 605 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Cheney...
  moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be 
possible with this storm. A brief funnel cloud may be possible with 
this storm.

* Locations impacted include...
  Cheney, Garden Plain, Murdock, Waterloo, Cheney Lake, Mt Vernon and
  Cheney State Park.

LAT...LON 3758 9795 3778 9796 3779 9764 3759 9764
TIME...MOT...LOC 2306Z 258DEG 10KT 3768 9787 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:44 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 15, 2:44 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
244 PM CDT Thu Jul 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Jul 15 2021

BOTTOM LINE UP FRONT: A risk of thunderstorms will continue through
the weekend, some with flooding and strong wind gusts. Confidence in
thunderstorms is highest today, with lower confidence on location
and magnitude Friday - Sunday. Stay tuned for daily updates on where
the greatest risk of storms, flooding, and marginally severe weather
will be.

DISCUSSION

Somewhat of a complicated forecast through the weekend, but I'll try
to cover the potential scenarios as best as possible below...

Early this afternoon, a SFC low was located near Dodge City, with a
frontal boundary draped northeast into northern Missouri. Meanwhile,
radar and satellite reveal an MCV moving east through southern KS.
The atmosphere is basically uncapped west of the MCV, with eroding
inhibition south and east of the MCV/frontal boundary (ie.
across southern KS). While there could be some subtle subsidence
in the wake of the MCV, it still appears that low-level
convergence, modest WAA, and diabatic heating should be
sufficient for convection to redevelop in the wake of the MCV.
Additionally, convection will continue to develop along/south of
the MCV across SE KS (where lifting will be enhanced). The key
takeaway here is that the MCV, as is often the case, adds a little
wrinkle to the forecast, especially if subsidence/drying behind
it is more pronounced that short-term models suggest. If that were
to be more pronounced, convection could be less widespread than
forecast for south-central KS later today, despite the weak cap.
Lastly, isolated convection will be possible along the I-70
corridor where a residual synoptic boundary resides.

Of note, while very conditional, a funnel cloud/brief tornado threat
cannot be ruled out across southern KS this afternoon where low-
level convergence is maximized in the presence of steep low-level
instability (100-200 j/kg 3CAPE). Forecast sounding off the RAP,
and actual SFC obs, even show a little backing of the SFC winds
east of the Dodge City low (across southern KS), which could add
a little low- level turning to the environment. Overall, though,
this threat looks pretty conditional due to weak shear, in
general, and a lack of stronger instability. Watch for later
updates in case this threat changes.

Otherwise, we still expect intense rainfall rates with PWats running
in the 1.5-2"+ range. We've already seen some higher rainfall rates
this morning just with showers, and these rates should be enhanced
where thunderstorms occur. If enough destabilization can occur,
the combination of high PWats and moderate instability could still
support some wet microbursts with 50-60 mph gusts possible.

Convection should linger well into the night, and possibly even into
Friday morning. For this reason, I extended the Flood Watch out
through Friday morning. With time, though, low to mid- level
drying from west to east may help to lower the coverage of storms
by Friday afternoon. There is still some uncertainty with how far
south the above- mentioned frontal boundary will get on Friday.
The general model consensus is for the front to get hung up in OK,
with the best chance of renewed convection Friday
afternoon/evening from the Flint Hills of SE KS south into
northern OK.

From Friday night through Sunday, the main forecast challenge will
be focused on whether or not this front can return north and, if so,
how far. This front will serve as a focus for convective development
through the weekend, and could also serve as an MCS track for any
convective clusters developing to our NW/N. Monitoring the boundary
will have to be a day-to-day mesoanalysis challenge, so stay tuned
for updates on where the greatest risk of storms, flooding, and
marginally severe weather will be.

Martin

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Jul 15 2021

An upper level trough is still forecast to push south from the
Central Plains into the Southern Plains by early next week, with
ridging developing from the NRN Rockies into the NRN Plains.
Locally, the risk of storms should gradually end from north to
south, especially by TUE/WED. Drier conditions and below-climo temps
appear likely TUE/WED, with warming temps possible by late next week
as ridging tries to build south into the Central Plains.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jul 15 2021

Low pressure continued to hover over portions of SC KS. This was
pushing across an area of moderate to heavy rain for much of the
area. KICT and KHUT have cleared the precipitation for now and it
should be moving into KCNU shortly. The frontal boundary extends
to the NE across portions of central KS into the far NE sections.
Some clearing or thinning of the clouds is occurring behind and
along the boundary. This should destabilize the environment to
trigger more TRW this afternoon. Main issue will be downburst
winds in and around the rainshafts. However, KICT and possibly
KHUT and KCNU may experience slightly stronger storms where a
little better instability is present and low end severe hail is
also possible. Heavy rains are likely in all areas with the
trw/rw, so vsbys could become an issue. Models hint at low cigs
between 1k to 1.5K towards 12z. I have edged in that direction but
not totally due to lower confidence. Later tafs will have a better
grasp. Towards the end of the taf fcst, the skies should begin to
clear or thin out.

&&

.HYDROLOGY...
Issued at 237 PM CDT Thu Jul 15 2021

Moderate instability combined with a very moist airmass will
continue to support intense rainfall rates with convection through
the weekend. The location of the heaviest rainfall through Friday
morning appears to be focused across southern KS, with less
certainty over the weekend. Through Friday, it looks like 1-3" of
rain will be common across southern KS, but there will probably be
locally-enhanced areas of 3-5+" rainfall amounts, especially SE KS.
Those are the areas where flash flooding will be possible. Of
note, though, flash flood guidance is fairly high (2-4"), so we
may not be dealing with a widespread flooding event for now. We'll
continue to monitor this potential, though, especially with any
cumulative effect if later rounds of storms impact the area this
weekend. For now, we'll plan to keep the ongoing Flood Watch as
is, but some adjustments are likely as we get a better handle on
the evolution through tonight.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  71  90 /  60  10  20  40
Hutchinson      67  88  68  91 /  40  10  20  30
Newton          67  86  68  89 /  60  10  20  40
ElDorado        68  84  69  89 /  70  10  20  40
Winfield-KWLD   69  88  70  91 /  70  20  20  40
Russell         66  89  67  91 /  10   0  20  30
Great Bend      66  88  67  89 /  10   0  20  30
Salina          67  88  67  91 /  30   0  10  30
McPherson       66  87  67  89 /  40  10  20  30
Coffeyville     70  86  70  89 /  80  50  30  40
Chanute         69  84  70  89 /  90  40  20  40
Iola            69  83  70  87 /  90  30  20  30
Parsons-KPPF    69  86  70  89 /  80  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for KSZ049-051>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CWH
HYDROLOGY...RM
Hazardous weather outlook, Jul 15, 2:50 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
250 PM CDT Thu Jul 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
250 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop through
tonight. These thunderstorms will be capable of intense rainfall
rates, flooding, and strong winds gusts of 50 to 60 mph. A few
instances of hail up to 1" in diameter cannot be ruled out, along
with a brief funnel cloud.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible Friday afternoon through
Monday, with a continued risk of flooding and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Jul 15, 2:02 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Thu Jul 15 2021

KSZ053-151930-
Chase KS-
202 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Chase County in east central Kansas...

* Until 230 PM CDT.

* At 159 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles east of Burns, or 15 miles
  east of Florence...moving northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm. A brief
  funnel will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Bazaar and Matfield Green.

LAT...LON 3819 9635 3815 9636 3808 9655 3809 9672
      3819 9680 3839 9651
TIME...MOT...LOC 1901Z 237DEG 15KT 3816 9666

BUTLER
Special weather statement, Jul 15, 2:20 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Thu Jul 15 2021

KSZ072-096-151945-
Neosho KS-Allen KS-
220 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 245 PM CDT.

* At 216 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chanute...moving northeast at
  20 mph.

* Wind gusts up to 50 mph will be possible with this storm. A brief
  funnel will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, Savonburg, Elsmore, Stark and Petrolia.

LAT...LON 3758 9544 3774 9550 3791 9516 3788 9508
      3772 9509 3757 9509
TIME...MOT...LOC 1919Z 247DEG 16KT 3769 9537

BUTLER
Special weather statement, Jul 15, 4:38 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
438 PM CDT Thu Jul 15 2021

KSZ094-095-152245-
Wilson KS-Elk KS-
438 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 545 PM CDT.

* At 436 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fall River, or 11 miles west of
  Fredonia...moving northeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia, Buffalo, Benedict, New Albany and Coyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3760 9611 3760 9596 3773 9596 3773 9570
      3751 9569 3743 9606
TIME...MOT...LOC 2138Z 240DEG 16KT 3755 9603

KETCHAM
Special weather statement, Jul 15, 5:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT Thu Jul 15 2021

KSZ095-096-152345-
Wilson KS-Neosho KS-
541 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Wilson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...

* Until 645 PM CDT.

* At 539 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Altoona, or
  6 miles east of Fredonia...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Thayer, Altoona, Benedict, Earlton and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3745 9577 3764 9577 3773 9537 3749 9537
TIME...MOT...LOC 2240Z 254DEG 13KT 3756 9572

KETCHAM
Special weather statement, Jul 15, 6:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
608 PM CDT Thu Jul 15 2021

KSZ067-082-083-160000-
Reno KS-Sedgwick KS-Kingman KS-
608 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  West central Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 700 PM CDT.

* At 605 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Cheney...
  moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm. A brief funnel cloud may be possible with
this storm.

* Locations impacted include...
  Cheney, Garden Plain, Murdock, Waterloo, Cheney Lake, Mt Vernon and
  Cheney State Park.

LAT...LON 3758 9795 3778 9796 3779 9764 3759 9764
TIME...MOT...LOC 2306Z 258DEG 10KT 3768 9787

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:37 AM CDTAreal Flood WarningICTSaline3 hr
Jul 15, 3:08 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more31 hr
Jul 15, 2:02 PM CDTSpecial Weather StatementICTChase28 min
Jul 15, 2:20 PM CDTSpecial Weather StatementICTAllen25 min
Jul 15, 4:38 PM CDTSpecial Weather StatementICTWilson67 min
Jul 15, 5:41 PM CDTSpecial Weather StatementICTWilson64 min
Jul 15, 6:34 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick44 min
Jul 15, 6:38 PM CDTSpecial Weather StatementICTNeosho37 min
Jul 15, 6:53 PM CDTSevere Thunderstorm WarningICTNeosho25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.